A new Canadian study has found that some very commonly used antibiotics are connected with an increased danger of retinal detachment – something that will cause blindness if not treated with surgery.
You can read the study online here, in the Journal of the American Medical Association.
What is retinal detachment?
The “…retina is the light-sensitive layer of tissue that lines the inside of the eye and sends visual messages through the optic nerve to the brain. When the retina detaches, it is lifted or pulled from its normal position. If not promptly treated, retinal detachment can cause permanent vision loss.” (as defined by the National Eye Institute.)
What are symptoms of retinal detachment? From the U.S. National Library of Medicine:
- Bright flashes of light, especially in peripheral vision
- Blurred vision
- Floaters in the eye
- Shadow or blindness in a part of the visual field of one eye
The Canadian researchers already knew that some antibiotics can increase the danger of damage to tendons; here, they checked with ophthalmologists who have treated patients with retinal detachment (an emergency situation) for a seven year time period (2000-2007). From those interviews, almost a million of them, the researchers found that there was a 500% higher chance that someone who came to the ophthalmologist for retinal detachment had been taking a certain kind of antibiotic, a form of fluoroquinolones
What are fluoroquinolones?
Here is a list of common fluoroquinolones / antibiotics revealed in the Canadian study of retinal detachment risk:
ciprofloxacin, sold under the names:
levofloxacin, sold under the names:
Once again, we remind everyone that drugs are products made for a profit by corporations here in the United States and around the world. Sometimes, there’s a bad apple in the barrel and an ordinarily safe product harms someone (or worse, causes their death). Other times, the drug itself is hazardous and unsafe as a product for human use. This does not mean that unsafe and dangerous products don’t get okayed for sale in this country, or that unsafe and dangerous products don’t get prescribed by health care providers or dispensed by local pharmacies and drug stores. They do. Every day.
So be careful out there. Don’t trust a drug just because it’s a prescription medicine.
And if you have taken an antibiotic and are having any symptoms as described above, hurry to get your eyes checked out. Be safe and make sure that you’re okay.